Heat, Northern Berkshire
- When
- July 27, 10:00 AM EST to 7:00 PM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
Another hot and humid airmass impacted western Massachusetts on the 27th, with heat indices reaching 95 degrees in some portions of Berkshire County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Another hot and humid airmass impacted western Massachusetts on the 27th, with heat indices reaching 95 degrees in some portions of Berkshire County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 27, 9:10 AM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1010 AM EDT Mon Jul 27 2020
.SYNOPSIS...
Combination of heat and humidity will result in higher heat
index values across many portions of the region. During the peak
afternoon hours, a shower or thunderstorm may develop with those
chances mainly west of Albany. An approaching cold front
overnight into Tuesday will enhance our potential for showers
and thunderstorms. In the wake of the frontal passage, a bit
cooler and less humid air mass for the middle of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Heat Advisory in effect for much of the area starting at 11 AM
through 8 PM EDT (except for Adirondacks, Catskills, southern
Greens)...
As of 10 AM EDT, mostly sunny and very warm conditions across
the region, outside of some patchy clouds across portions of the
southern Adirondacks. Temps have already climbed into the
lower/mid 80s in most valley areas, and mid 70s to lower 80s
across higher terrain areas.
12Z/ALY sounding indicates very warm mid level temperatures,
with H500 at -3C, and FZL at 17,500 FT and -20C level at ~27,500
FT, indicative of the deep, warm air mass in place.
Higher-res models (HRRR/RAP13 and NAMNEST) suggest some form of
a broken band of convection developing across central/western
NYS and reaching the Mohawk Valley/SW Adirondacks between 3-5
PM, then possibly the Capital Region through Saratoga/Lake
George and southern VT between roughly 5 and 8 PM. This seems to
be tied to model depiction of thermal gradient at/around H925,
possibly signifying a lake breeze boundary or pre-frontal
trough. However, with such warm mid levels, LFC may be rather
high to attain, and depth of convection remains in question. So,
will keep mention of scattered showers/isolated thunderstorms
for the I-90/I-88 corridor and points north/west for mid to late
afternoon into early this evening for this possibility. If
storms do develop, gusty winds could occur due to strong
evaporational cooling potential beneath cloud bases.
Even without showers/thunderstorms, winds may become somewhat
gusty this afternoon, particularly from Albany and points N/W,
as a low level jet potentially mixes down to the surfaces, with
some gusts of 25-30 mph possible.
High temps still on track to reach at least 90-95 in most
valleys, and mid 80s to around 90 across higher terrain areas.
Dewpoints climbing to between 65-70 this afternoon should
produce heat indices of 95-100 for most elevations below 1000
feet.
For later tonight, rather tranquil with very warm and humid
conditions across the area as we await the approach of the
upstream cold front. Lows generally into the 70s for valley
locations and mid- upr 60s for the higher terrain.
&&
.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Some timing differences remain with respect to the cold front
moving through the region. Regardless of which NCEP Model Suite
and international guidance we evaluated, it would appears a
sct-bkn line of convection will impact the Dacks, western Mohawk
Valley and Schoharie Valley toward 12Z. Given the time of day,
severe potential looks rather low. However, depending on timing
of this frontal boundary, some additional heating later Tuesday
to the southeast of Albany may result in additional deeper
convection. If the HREF members are correct, this severe threat
may occur just to the southeast of Dutchess and Litchfield
Counties. Also, with cloud coverage and lowering dewpoints,
seems the heat index values will be lower. Still warm though
with highs into the 80s with some lower 90s before fropa across
the mid-Hudson Valley and portions of Litchfield County and
southern Berks.
A more tranquil Tuesday night as cold front will be well to the
southeast of the region as dewpoints retreat down into the 50s
across the northern half of the region with lower 60s elsewhere.
Skies will generally become partly cloudy to mostly clear with
overnight lows into the 50s across the terrain and low-mid 60s
for valley locations.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Guidance is in agreement the upper low over eastern Canada moves
eastward and opens through the end of the week. However
troughing is expected to linger across the region through the
weekend. Isolated to scattered diurnal driven convection is
expected Wednesday and Thursday as a couple of short waves
rotate about the weakening upper low. Fair weather is then
expected across the region as convection is focused to our south
in the vicinity of a stalled boundary across the Mid-Atlantic
to the mid-south and Central Plains. Chances for storms are
expected to return to the area as the stalled boundary lifts
north as a warm front and a cold front approaches from the
northwest.
Seasonable temperatures expected through the period. Highs
mainly in the 80s below 1500 feet with 70s above that each day.
Lows mainly in the 60s below 1500 feet and in the 50s above that
each night.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
VFR conditions are expected with the exception of the
possibility for MVFR conditions due to convection late in the
day into the early evening at KGFL and KALB which is addressed
with a PROB30 in their TAFs. Cumulus clouds will form with
heating today and an overall increase in cloud cover is
expected tonight well head of an approaching cold front with
some weak height falls.
Southwest to west flow develops increasing to around 10 knots
with gusts into the teens. Winds will weaken in the evening and
become more southerly.
Outlook...
Monday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: Low Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Slight Chance of SHRA...TSRA.
&&
.FIRE WEATHER...
Combination of heat and humidity will result in higher
heat index values across many portions of the region. During the
peak afternoon hours, a shower or thunderstorm may develop with
those chances mainly west of Albany. An approaching cold front
overnight into Tuesday will enhance our potential for showers and
thunderstorms. In the wake of the frontal passage, a bit cooler and
less humid air mass for the middle of the week.
Relative humidity values will drop to minimum values around 45
to 60 percent this afternoon (little higher across the
Adirondacks). RH values will increase to around 80 to 100
percent tonight.
Winds today will be westerly starting around 5 to 10 mph,
increasing to 10 to 15 mph with occasional gusts up to 25 mph.
Winds tonight will be southwest around 5 to 10 mph.
&&
.HYDROLOGY...
River and stream levels remaining steady as the threat for some
showers and thunderstorms arrives later today, tonight and into
Tuesday.
As a cold front approaches and gradually moves across the
region late Monday into Tuesday, scattered showers and
thunderstorms will be possible during this time. While
widespread heavy rainfall is not anticipated, any thunderstorms
will be capable of producing locally heavy rainfall resulting in
ponding of water in poor drainage and low lying areas.
Isolated to widely scattered showers and thunderstorms are then
expected Wednesday through Thursday, mainly during the
afternoon to early evening hours.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ001-013.
NY...Heat Advisory until 8 PM EDT this evening for NYZ038>041-043-
047>054-059>061-064>066-083-084.
MA...Heat Advisory until 8 PM EDT this evening for MAZ001-025.
VT...Heat Advisory until 8 PM EDT this evening for VTZ013-015.
&&
SYNOPSIS...BGM
NEAR TERM...KL/BGM
SHORT TERM...BGM
LONG TERM...IAA
AVIATION...IAA
FIRE WEATHER...BGM/JPV
HYDROLOGY...BGM/JPVHazardous Weather Outlook National Weather Service Albany NY 456 AM EDT Mon Jul 27 2020 CTZ001-013-MAZ001-025-NYZ038>041-043-047>054-059>061-064>066-083-084- VTZ013-015-281100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Northern Saratoga-Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Eastern Greene- Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess- Eastern Dutchess-Southeast Warren-Southern Washington-Bennington- Eastern Windham- 456 AM EDT Mon Jul 27 2020 ...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Mohawk and Schoharie Valleys, Glens Falls and Saratoga region, Capital District, mid Hudson Valley and Taconics of eastern New York, Bennington and eastern Windham Counties in southern Vermont, northwestern Connecticut, and western Massachusetts. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a chance of thunderstorms late afternoon into early this evening, mainly to the west of Albany. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat index values may approach or exceed 95 degrees on Tuesday, mainly for valley locations south of Albany. An additional Heat Advisory may be needed if confidence increases. There is a chance of thunderstorms into Tuesday, as a cold front gradually moves across the region. There is a Marginal Risk for a few of the storms to become severe for areas south and east of Albany. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-033-042-058-063-082-VTZ014-281100- Northern Herkimer-Hamilton-Northern Warren-Western Greene- Western Ulster-Northern Fulton-Western Windham- 456 AM EDT Mon Jul 27 2020 This Hazardous Weather Outlook is for the western and southern Adirondacks and eastern Catskills of eastern New York, and western Windham County of southern Vermont. .DAY ONE...Today and tonight. There is a chance of thunderstorms Monday afternoon into the evening. There is a Marginal Risk for a few storms to become severe across the Adirondacks, with damaging winds the main threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. On Tuesday, there will be chance of thunderstorms as a cold front moves across the region. There is a Marginal Risk for a few of the storms to become severe across the southeast Catskills, mainly during the afternoon hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
2 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909927, 909928.